Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 35, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 15, 2009, 3:33 PM EDT for Pittsylvania County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2009, 3:33 PM EDT (19:33 UTC)
- Expired
- May 15, 2009, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 3:35 PM EDT | HAIL 1 | 5 Ne Cascade, VA | OCCURRED IN BROSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 151933
SVRRNK
VAC143-152030-
/O.NEW.KRNK.SV.W.0035.090515T1933Z-090515T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT FRI MAY 15 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 430 PM EDT.
* AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES WEST OF WESTOVER HILLS...OR 8 MILES NORTH
OF MAYFIELD...AND MOVING NORTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
WESTOVER HILLS...
SWANSONVILLE...
DRY FORK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3661 7970 3665 7969 3691 7952 3675 7925
3664 7938 3662 7941 3660 7942 3659 7945
3655 7949 3655 7961
TIME...MOT...LOC 1934Z 217DEG 6KT 3664 7956
$$
RCS2 follow-up statements
000
WWUS51 KRNK 151952
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT FRI MAY 15 2009
VAC143-152030-
/O.CON.KRNK.SV.W.0035.000000T0000Z-090515T2030Z/
PITTSYLVANIA VA-
352 PM EDT FRI MAY 15 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHERN PITTSYLVANIA COUNTY...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR SWANSONVILLE...OR 9 MILES EAST OF
AXTON...MOVING NORTHEAST AT 5 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 5 MILES NORTHEAST
OF CASCADE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3665 7942 3661 7952 3655 7961 3661 7967
3665 7969 3691 7952 3675 7925
TIME...MOT...LOC 1950Z 211DEG 5KT 3666 7956
$$
RCS000
WWUS51 KRNK 152024
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT FRI MAY 15 2009
VAC143-152033-
/O.EXP.KRNK.SV.W.0035.000000T0000Z-090515T2030Z/
PITTSYLVANIA VA-
424 PM EDT FRI MAY 15 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PITTSYLVANIA COUNTY
EXPIRES AT 430 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED 5 MILES NORTHEAST
OF CASCADE WITH THIS STORM.
LAT...LON 3665 7942 3661 7952 3655 7961 3661 7967
3665 7969 3691 7952 3675 7925
TIME...MOT...LOC 2023Z 211DEG 5KT 3670 7953
$$
RCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:14 PM EDT, 19 minutes earlier.
Area forecast discussion, May 15, 3:14 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 314 PM EDT FRI MAY 15 2009 .SYNOPSIS... A WEAK FRONT ACROSS THE REGION WILL COMBINE WITH LINGERING MOISTURE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO TONIGHT. A STRONGER COLD FRONT WILL THEN APPROACH THE AREA LATE SATURDAY REACHING THE COAST ON SUNDAY. COOLER HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION BEHIND THE FRONT THROUGH NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... CONVECTION CONTINUING TO DEVELOP ACROSS THE SOUTH NEAR THE RESIDUAL OLD OUTFLOW LEFTOVER FROM LAST NIGHT. EXPECT THIS ACTIVITY TO GRADUALLY SHIFT NORTH GIVEN HIGH CAPES...POSSIBLY LINKING WITH WHATS LEFT OF THE OLD FRONT IN SE WVA. COULD BE AN ISOLATED PULSE SVR...OTRW MAIN CONCERN WITH SLOW MOVING HEAVY RAIN PRODUCERS ESPCLY GIVEN TROPICAL NATURE TO AIRMASS. PROGS SHOW MOISTURE NOT QUITE AS DEEP OVERNIGHT AS LITTLE UPPER SUPPORT AND RESIDUAL FRONT OFF TO THE NW. THUS THINK CHANCE/LOW LIKELY POPS WILL DIMINISH QUICKER THIS EVENING WITH ONLY ISOLATED COVERAGE OVERNIGHT WITH SOME FOG AROUND LATE. ATMOSPHERE REMAINS UNSTABLE ON SATURDAY AS THE STRONGER UPSTREAM 5H TROF AND ASSOCIATED COLD FRONT APPROACH LATE IN THE DAY. DEEPENING RH SUPPORTS SOME SCTD COVERAGE AHEAD OF THE FRONT ESPCLY MOUNTAINS BY AFTERNOON...WITH THE MAIN AREA REACHING THE WESTERN SLOPES BY EVENING PER SLIGHTLY FASTER MODEL SOLUTIONS. GIVEN PWATS LOOKS LIKE ANOTHER HEAVY RAIN THREAT BUT STEERING APPEARS ESPCLY LATE IN THE DAY. BEST JET/DYNAMICS ALSO TO SLIDE JUST NORTH WHICH MAY LIMIT THE SVR POTENTIAL TO THE FAR NW OUTSIDE OF PULSE NATURE DEVELOPMENT. OTRW RUNNING WITH INCREASING POPS TO LIKELYS WESTERN HALF SAT AFTERNOON AND HIGH CHANCE OUT EAST. WENT A LITTLE WARMER ON TEMPS PENDING SOME SUN EARLY ON BUT STILL A LITTLE BELOW THE WARMER MAV MOS. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... MODELS ARE DECENT AGREEMENT ON THE SPEED OF THE FRONT...ALTHOUGH THE GFS IS A LITTLE FASTER. MOST OF THE RAINSHOWERS AND THUNDERSTORMS ARE GOING TO MOVE ACROSS THE REGION SAT EVENING...THEN WAVE ALONG THE FRONT WILL STALL IT ACROSS ERN NC EARLY SUNDAY MORNING...BEFORE AN UPPER TROUGH KICKS IT SOUTHEAST SUNDAY AFTERNOON. HAVE HIGHEST POPS OCCURRING SAT NIGHT INTO SUNDAY...BUT MOVING THE HIGHER POPS EAST BY MIDDAY SUNDAY...AND DRYING IT OUT BY MIDNIGHT SUNDAY NIGHT. FOR THIS TIME PERIOD...KEPT CLOSE TO MET MOS/LOCAL MOS...TRENDING COLDER ON SUNDAY BEHIND THE FRONT...WITH A HIGH TEMP OCCURRING EARLY IN THE DAY WITH STEADY OR FALLING TEMPS IN THE AFTERNOON. SUN NIGHT...HIGH PRESSURE SLIDES IN FROM THE OH VALLEY AND LOWS COULD DROP TO NEAR OR BELOW FREEZING OVER THE SE WV MTNS INTO THE HIGHLANDS. && .LONG TERM /MONDAY THROUGH FRIDAY/... HIGH PRESSURE SHOULD KEEP US DRY INTO TUESDAY NIGHT...BEFORE A BACKDOOR FRONT ARRIVES WED-THU. UPPER RIDGE MAY BE STRONG ENOUGH TO SLOW THE FRONT DOWN FROM ARRIVING IN THE AREA UNTIL THURSDAY. ANYWAY...POPS SEEM SMALL AS THE FLOW FROM THE GULF IS CUT OFF. POTENTIAL SHOWS BEST CHANCES WILL LAY ALONG THE BOUNDARY OVER THE OHIO VALLEY INTO THE MID ATLANTIC. TEMPS SHOULD MODIFY BACK TO AT AND ABOVE NORMAL DURING THE WEEK AFTER THE INTIAL COOLD DOWN MONDAY. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CIGS WILL CONTINUE TO SLOWLY IMPROVE THIS AFTERNOON WITH MOST SITES SEEING HIGH END MVFR/VFR BY MID/LATE AFTERNOON. HOWEVER DEVELOPING CONVECTION WILL BRING PERIODS OF IFR AND POOR VSBYS IN THE VICINITY OF ANY SHRA/TSRA THRU EARLY THIS EVENING. THINK BEST COVERAGE IN THE SOUTH/EAST INITIALLY AROUND DAN/LYH...THEN SHIFTING NW TOWARD SW WVA LATER THIS AFTERNOON. SINCE THINK COVERAGE A BIT LESS THAN LAST NIGHT WILL KEEP VCSH OR TEMPO MENTION GOING. ONCE AGAIN...CONDITIONS WILL SLOWLY DETERIORATE TONIGHT WITH LOWERING CIGS AND VSBYS ONCE THE DIURNAL CONVECTION WANES. POTENTIAL FOR AREAS OF LIFR IN THE VALLEYS ESPCLY IF ANY ADDITIONAL RAINFALL OCCURS LATER TODAY. WEAK BOUNDARY ACROSS THE AREA WILL BE REPLACED BY ANOTHER STRONGER COLD FRONT APPROACHING FROM THE WEST SAT AND SAT NIGHT. THIS WILL RESULT IN PERIODS OF AT LEAST MVFR CONDITIONS PERSISTING INTO SUNDAY. LCL IFR CONDITIONS ARE LIKELY IN THE VCNTY OF ANY SHOWER OR STORM. HIGH PRESSURE WILL FINALLY BUILD IN ON MONDAY BEHIND THE FRONT RESULTING IN A SLOW IMPROVEMENT TO VFR FROM NW TO SE BY MONDAY AFTERNOON. GOOD FLYING CONDITIONS ARE THEN EXPECTED TO PREVAIL INTO MIDWEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JH SHORT TERM...WP LONG TERM...WP AVIATION...JH/JJ
Hazardous weather outlook, May 15, 4:50 AM EDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 450 AM EDT FRI MAY 15 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-160900- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 450 AM EDT FRI MAY 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. THUNDERSTORMS WILL BE SLOW MOVING...SO COULD PRODUCE VERY HEAVY RAINFALL CAPABLE OF LOCALIZED FLOODING. IN ADDITION... A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 15, 10:23 AM EDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1023 AM EDT FRI MAY 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 6 N EVINGTON 37.31N 79.26W
05/15/2009 CAMPBELL VA DEPT OF HIGHWAYS
NUMEROUS ROADS FLOODED BY BUFFALO CREEK IN THE TIMBERLAKE
AREA. FLOODING LASTED UNTIL 400 AM EDT.
0141 AM FLASH FLOOD 4 WSW FOREST 37.34N 79.36W
05/15/2009 BEDFORD VA DEPT OF HIGHWAYS
ELK CREEK FLOODED PART OF BELLEVUE ROAD.
0200 AM FLASH FLOOD 5 ENE EVINGTON 37.25N 79.19W
05/15/2009 CAMPBELL VA DEPT OF HIGHWAYS
HEAVY RAINS PRODUCED A MUDSLIDE ALONG HIGHWAY 24 IN THE
COMMUNITY OF YELLOW BRANCH.
0223 AM FLASH FLOOD 4 S GOODE 37.31N 79.39W
05/15/2009 BEDFORD VA DEPT OF HIGHWAYS
LOCAL STREAM FLOODED BELLS MILL ROAD.
0249 AM FLASH FLOOD 4 SSW GOODE 37.31N 79.41W
05/15/2009 BEDFORD VA DEPT OF HIGHWAYS
LOCAL STREAM FLOODED TRIGGS ROAD, CAUSING THE ROAD TO
COLLAPSE.
0900 AM FLOOD 3 ENE RADFORD 37.15N 80.52W
05/15/2009 MONTGOMERY VA DEPT OF HIGHWAYS
CRAB CREEK FLOODING THE BRIDGE ALONG WALTON ROAD, IN THE
COMMUNITY OF WALTON.
&&
WHPSpecial weather statement, May 15, 3:22 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT FRI MAY 15 2009
NCZ006-VAZ044-152015-
CASWELL NC-PITTSYLVANIA VA-
322 PM EDT FRI MAY 15 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASWELL AND SOUTHERN
PITTSYLVANIA COUNTIES TO INCLUDE THE CITY OF DANVILLE...
AT 319 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF DANVILLE CITY...MOVING NORTH AT 10 MPH.
THIS STORM WILL PRODUCE PEA-SIZED HAIL. VERY HEAVY RAIN WILL FALL
FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DANVILLE CITY AROUND 340 PM...WESTOVER HILLS
AROUND 345 PM...DANVILLE AIRPORT AROUND 350 PM...RINGGOLD AROUND 400
PM AND BLAIRS AROUND 415 PM.
LAT...LON 3649 7951 3655 7952 3655 7963 3656 7966
3684 7954 3676 7921 3643 7938
EXPERIMENTAL
RCSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:15 PM EDT | Special Weather Statement | RNK | Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 60 min |
| May 14, 8:47 PM EDT | Special Weather Statement | RNK | Amherst, City of Lynchburg | 58 min |
| May 14, 10:12 PM EDT | Flash Flood Warning | RNK | Amherst, Bedford | 6 hr |
| May 14, 11:12 PM EDT | Flash Flood Warning | RNK | Appomattox, Bedford, Campbell, City of Lynchburg | 6 hr |
| May 15, 12:31 AM EDT | Special Weather Statement | RNK | Campbell, Charlotte | 59 min |
| May 15, 12:55 AM EDT | Flash Flood Warning | RNK | Campbell | 6 hr |
| May 15, 1:32 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 58 min |
| May 15, 2:08 AM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 67 min |
| May 15, 2:24 AM EDT | Flash Flood Warning | RNK | Montgomery | 6 hr |
| May 15, 3:29 AM EDT | Special Weather Statement | RNK | Pittsylvania | 61 min |
| May 15, 4:37 AM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 53 min |
| May 15, 5:26 AM EDT | Areal Flood Advisory | RNK | Bedford, Campbell | 3 hr |
| May 15, 6:55 AM EDT | Areal Flood Advisory | RNK | Campbell | 3 hr |
| May 15, 8:26 AM EDT | Areal Flood Warning | RNK | Montgomery, Roanoke, City of Salem | 6 hr |
| May 15, 3:22 PM EDT | Special Weather Statement | RNK | City of Danville | 53 min |
| May 15, 4:48 PM EDT | Special Weather Statement | RNK | City of Martinsville | 57 min |
| May 15, 5:02 PM EDT | Special Weather Statement | RNK | Bedford | 58 min |
| May 15, 5:40 PM EDT | Special Weather Statement | RNK | Bland | 50 min |
| May 15, 6:25 PM EDT | Special Weather Statement | RNK | Pulaski | 65 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.